Jaundice in the last few months

Some people with pancreatic cancer get jaundice towards the end of life.

If you have jaundice, your eyes and skin may turn yellow, and you may feel itchy. You may also feel sick, lose your appetite and lose weight, and feel tired and thirsty.

Jaundice can be a symptom of pancreatic cancer at an earlier stage. But in the last few months, you may get jaundice if your liver isn’t working properly, or if your bile duct becomes blocked, stopping the bile draining. Bile is a fluid produced by the liver to help digestion. The bile duct carries bile from the liver to the duodenum. If you have already had a tube called a biliary stent put into your bile duct to treat jaundice, the cancer may have grown to block the stent, causing the jaundice to come back.

How is jaundice managed at the end of life?

If you develop jaundice, your doctor or nurse will assess whether you need a biliary stent or drain. A biliary stent is a small tube that is inserted into the bile duct to relieve the blockage. A biliary drain is a small tube that is inserted through your skin into the bile duct, and drains the bile into a bag.

The doctor or nurse will also treat any symptoms you get. For example, they may give you medication to control any sickness or itching.

Questions about jaundice?

Speak to your doctor or nurse about jaundice.

You can also speak to our specialist nurses on our free Support Line with any questions about jaundice or other symptoms at the end of life.

Speak to our nurses
Specialist nurse Rachel

Published March 2018

Review date March 2020